Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)



The reduction number of an ideal and the local cohomology of the associated graded ring

Author: Thomas Marley
Journal: Proc. Amer. Math. Soc. 117 (1993), 335-341
MSC: Primary 13D45; Secondary 13D40, 13H15
MathSciNet review: 1112496
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: Let $ (R,m)$ be a local ring and $ I$ an $ m$-primary ideal. A result of Trung shows that if the local cohomology of $ g{r_I}(R)$ satisfies certain conditions, then the reduction number of $ I$ is independent of the minimal reduction chosen. These conditions consist of $ t = \dim R - \operatorname{grade} \;g{r_I}{(R)^ + }$ inequalities. We show that if $ R$ is Cohen-Macaulay, then one of these inequalities is always satisied, while another can often be easily checked. Applications are then given in two-dimensional Cohen-Macaulay rings. For instance, we show that if the Hilbert function of $ I$ equals the Hilbert polynomial of $ I$ for all integers greater than $ 1$, then the reduction number is independent of the choice of minimal reduction.

References [Enhancements On Off] (What's this?)

  • [EGA] A. Grothendieck and J. Dieudonné, Eléments de géométrie algébrique. III, Inst. Hautes Etudes Sci. Publ. Math. 11 (1961).
  • [H] S. Huckaba, Reduction numbers for ideals of higher analytic spread, Proc. Cambridge Philos. Soc. 102 (1987), 49-57. MR 886434 (89b:13023)
  • [HM] S. Huckaba and T. Marley, Depth properties of Rees algebras and associated graded rings, J. Algebra (to appear). MR 1213797 (94d:13006)
  • [K] K. Kubota, On the Hilbert-Samuel function, Tokyo J. Math. 8 (1985), 439-448. MR 826998 (87f:13023a)
  • [M] T. Marley, The coefficients of the Hilbert polynomial and the reduction number of an ideal, J. London Math. Soc. (2) 40 (1989), 1-8. MR 1028910 (90m:13026)
  • [NR] D. G. Northcott and D. Rees, Reduction of ideals in local rings, Proc. Cambridge Philos. Soc. 50 (1954), 145-158. MR 0059889 (15:596a)
  • [O] A. Ooishi, Genera and arithmetic genera of commutative rings, Hiroshima Math. J. 17 (1987). MR 886981 (89a:13025)
  • [S] J. Sally, Reductions, local cohomology and Hilbert functions of local rings, Commutative Algebra (Durham 1981), London Math. Soc. Lecture Notes Ser., vol. 72, Cambridge Univ. Press, Cambridge, 1982, pp. 231-241. MR 693638 (84g:13037)
  • [T] N. V. Trung, Reduction exponent and degree bound for the defining equations of graded rings, Proc. Amer. Math. Soc. 101 (1987), 229-236. MR 902533 (89i:13031)
  • [V] G. Valla, On form rings which are Cohen-Macaulay, J. Algebra 58 (1979), 247-250. MR 540637 (80h:13025)
  • [VV] P. Valabrega and G. Valla, Form rings and regular sequences, Nagoya Math. J. 72 (1978), 93-101. MR 514892 (80d:14010)
  • [ZS] A. Zariski and P. Samuel, Commutative algebra, Vol. II, Van Nostrand, New York, 1960. MR 0120249 (22:11006)

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC: 13D45, 13D40, 13H15

Retrieve articles in all journals with MSC: 13D45, 13D40, 13H15

Additional Information

Keywords: Local cohomology, reduction, Hilbert function
Article copyright: © Copyright 1993 American Mathematical Society

American Mathematical Society